Risk for Cardiac (Heart) Problems Related to Anthracycline Chemotherapy for Childhood Cancer

Author: Marisa Healy, BSN, RN
Content Contributor: Dava Szalda, MD
Last Reviewed: June 01, 2022

What is the risk?

A group of chemotherapy medications called anthracyclines can cause heart (cardiac) problems (also called cardiac toxicities). Anthracycline chemotherapies are doxorubicin, daunorubicin, epirubicin, idarubicin, and mitoxantrone. Heart problems linked to these medications are:

  • Cardiomyopathy or left ventricular dysfunction (the heart muscle becomes weak).
  • Arrhythmias (your heart beats too fast, too slow, or irregularly).

Am I at risk?

Heart problems can start shortly after you are done treatment, or even up to decades later, making heart health important for cancer survivors. Your risk of having heart problems is linked to the total dose of the anthracycline chemotherapy you received (over the whole course of your treatment) and the age you received the medication. Often, higher doses mean a higher risk of having a heart problem. Survivors who were younger in age at the time of treatment are at a slightly higher risk.

The risk is higher if you also received radiation to the chest. Radiation, even without chemotherapy, can cause early disease in the arteries in your heart, which increases the risk for heart attack and other heart problems.

What else can raise my risk of heart problems?

Some things, like anesthesia and pregnancy, can cause extra stress on the heart and raise your risk of a heart problem. For this reason, you should see a cardiologist before any planned surgery or if you are pregnant or trying to get pregnant.

Other health problems that can raise your risk are:

  • Heart disease (coronary artery disease).
  • High blood pressure (hypertension).
  • High cholesterol.
  • Diabetes.
  • Obesity.

If you have heart valve problems, you may need antibiotics before having some medical procedures or work done on your teeth to prevent infection. Talk with your care team to see if you need this.

Some medications can put added stress on the heart and raise your risk of heart problems. These include diet pills, ephedra, cocaine, and performance-enhancing drugs.

What are the symptoms of heart problems?

Cardiac (heart) toxicities can cause symptoms like:

  • Shortness of breath (at rest or while moving).
  • Having a hard time breathing when lying down (orthopnea).
  • Chest pain.
  • Feeling like your heart is racing, throbbing, or beating irregularly.
  • Being unable to exercise due to fatigue.
  • Dizziness/lightheadedness.
  • Swelling of your arms or legs (edema).
  • Cough or wheezing that won't go away.

These symptoms should be reported to your healthcare provider right away. A yearly history and physical by a healthcare provider should include a cardiac exam and review of possible symptoms.

Prevention and Monitoring

There are ways you can help keep your heart healthy, including keeping a healthy lifestyle. This includes:

  • Not smoking or using drugs.
  • Keeping a healthy weight.
  • Getting regular exercise. Talk to your healthcare provider if you want to start an exercise regimen or play strenuous sports.
  • Eating a diet high in fruits and vegetables.
  • Having your weight, blood pressure, and cholesterol checked as needed by your medical team.

What tests do I need for monitoring my heart health?

There are some tests that the Children’s Oncology Group (COG) recommends once you enter “long-term follow-up.” This is often 2 years after finishing treatment.

  • You should have an electrocardiogram (EKG) and an echocardiogram at this time as a baseline measurement.
  • An echocardiogram may be done every 2-5 years, depending on the dose of anthracycline medicine or radiation you received.
  • If you had a higher dose of radiation or a combination of radiation to the heart and anthracycline chemotherapy, you may be referred to a cardiologist for stress testing 5-10 years after treatment.
  • All survivors should have a physical exam by a healthcare provider at least once a year. This exam should test your heart health, blood pressure, and risk for other health concerns like high cholesterol and diabetes.

How can I learn more about my risk?

  • Going to a cancer survivorship clinic can be helpful to learn about your own risk and ways to lower your risk. Find a clinic on our list or call local cancer centers to see if they have a clinic for childhood cancer survivors.
  • Visit the Children’s Oncology Group website to learn more about risks and recommendations.
  • Talk with your care team about your plan for follow-up care.

Jordan JH, Castellino SM, Meléndez GC, Klepin HD, Ellis LR, Lamar Z, Vasu S, Kitzman DW, Ntim WO, Brubaker PH, Reichek N, D’Agostino RB, Hundley WG. Left ventricular mass change after anthracycline chemotherapy. Circ Heart Fail. 2018; 11:e004560. doi: 10.1161/CIRCHEARTFAILURE.117.004560.Henriksen PA. Anthracycline cardiotoxicity: an update on mechanisms, monitoring and preventionHeart 2018;104:971-977.

Kamphuis, J.A.M., Linschoten, M., Cramer, M.J. et al. Early- and late anthracycline-induced cardiac dysfunction: echocardiographic characterization and response to heart failure therapy. Cardio-Oncology 6, 23 (2020). https://doi.org/10.1186/s40959-020-00079-3

Ritchie JL, Singer JW, Thorning D, Sorensen SG, Hamilton GW. Anthracycline cardiotoxicity: clinical and pathologic outcomes assessed by radionuclide ejection fraction.Cancer. 1980; 46:1109–1116.

Related Blog Posts

September 1, 2023

Coming Soon: Medicare Drug Price Negotiations

by Christina Bach, MSW, LCSW, OSW-C

April 19, 2023

Happy Occupational Therapy Month

by OncoLink Team

July 19, 2022

Managing Side Effects with South Asian Foods

by OncoLink Team